More than two million Americans misuse opioids. However, it is believed that very few seek help. This is partly due to fear and a lack of understanding about opioid misuse and overdose. Knowing the signs of an opioid overdose is essential because timely interventions can save lives.
If you or a loved one cannot stop using opioid pain medication, seeking treatment is the best way to prevent an overdose. Texas Recovery Center offers many different addiction treatment programs to help sufferers heal after an overdose and overcome opioid addiction. Contact our team at 844.230.5931 to help find opioid addiction treatment suitable for you or find an opioid rehab center near you.
What Are Opioids?
Opioids, often referred to as narcotics, are a class of pain medications. Opioids work by blocking pain messages that are sent from the body to the brain. They are most often prescribed when someone has chronic pain after surgery, an accident, or acute pain due to chronic conditions such as cancer. Opioid pain relievers available legally by prescription include oxycodone (OxyContin), hydrocodone (Vicodin), codeine, and morphine, to name a few.
This class of drugs also includes synthetic opioids such as fentanyl and the illegal drug heroin. One may assume heroin addiction comes with a higher risk of overdose. However, it is believed that prescription opioids are just as potent and addictive as heroin because they affect the nervous system similarly.
Signs of an Opioid Overdose
An opioid overdose can be dangerous and even deadly. Fortunately, many opioid overdoses are not fatal if a person seeks medical treatment immediately. Knowing the symptoms of an opioid overdose can potentially save the life of someone you love and better prepare you to help them in the case of an overdose. Overdose can typically be spotted through a combination of signs and symptoms called the “opioid overdose triad.” These symptoms include:
- Pinpoint pupils
- Respiratory depression
Someone who overdosed may also have other symptoms, such as:
- Shallow breathing
- Slowed heart rate
- Pale or clammy skin
- A limp body
If a person receives basic life support, death is preventable. Medics may also administer an opioid antagonist called naloxone. This medication can reverse the effects of an opioid overdose if given in time, increasing the chances of survival.
Understanding Opioid Overdose Symptoms
Understanding the signs of an overdose and what they mean is crucial. Opioids enter the brain and bind to opioid receptors. This interaction causes a flood of dopamine in the brain, leading to feelings of euphoria or extreme pain relief.
In high doses or prolonged use, these receptors can become overwhelmed and stop sending vital signals to the body, leading to decreased breathing and heart rate, unconsciousness, and possible death. Individuals prescribed an opioid and using it as directed may never have any side effects. However, those that abuse the medication may show signs that a loved one can watch out for. Symptoms of opioid use may include:
- Mood swings
- Changes in personality
- Low energy levels
- Loss of interest in daily activities and responsibilities
- Increase in dosage or usage due to built-up tolerance
- An uncontrollable urge to use the drug
- Drug-seeking or doctor shopping
- A confused state of mind or unconsciousness
- Dry mouth and flushed skin
Treatment options for opioid addiction include medically supervised detox programs, medication-assisted treatment programs, and behavioral therapies.
Individuals at Risk of Opioid Overdose Symptoms
Anyone using opioids can overdose, but some individuals are at the most risk. The following are risk factors with a higher chance of overdosing on opioids:
- Opioid users that have developed a dependency
- Individuals that are injecting opioids
- Using opioids in combination with other sedative medications and alcohol
- Use of opioids in higher doses for more extended periods
- Substance use history (for those prescribed an opioid)
- Other medical conditions such as depression, liver disease, lung disease, or HIV
If you believe someone is abusing or addicted to opioids, knowing these signs can help determine whether your loved one requires professional treatment.
Dangers of Opioid Use and Addiction
Opioids can be used safely for short periods under the care of a physician. However, they are highly addictive, and using them comes with many potential risks. Over time, opioids can change the way the brain works. The use of opioids can make your brain and body believe that the drug is needed to survive. Someone that has developed a dependency on opioids will often find that the initial dose no longer achieves the same effect. To find relief, an individual will often take even more than prescribed.
This dependency can lead to addiction. Another reason an individual may have difficulty coming off opioids is withdrawal symptoms. If opioids are stopped suddenly, the symptoms can be very unpleasant and painful. Withdrawal from opioids is similar to having severe flu. Individuals may experience muscle and bone pain, diarrhea, vomiting, cold flashes, problems sleeping, and intense cravings for the drug. These symptoms can begin as early as a few hours after the drug was last taken. Withdrawal is one of the main reasons many individuals continue to use opioids, putting them at an even higher risk of overdose.
Seeking Opioid Addiction Treatment at Texas Recovery Center
Treatment following an opioid overdose will be based on the individual’s condition. Following medical treatment, an individual who has overdosed will almost always need to undergo detoxification, followed by a “whole patient” approach, known as medication-assisted treatment (MAT.) There are many effective treatments for opioid dependence. You or your loved one has to take the first step.
Texas Recovery Center is a state-of-the-art rehab center that offers a holistic rehabilitation approach. Each patient will receive individualized counseling and a program specific to their unique needs. One reason the opioid epidemic is so tragic is that only a small number of sufferers seek help. Only 10% of people who need opioid treatment are believed to receive it. Early treatment can prevent overdose death. To learn more about the signs of an opioid overdose or to get more information on opioid addiction programs offered at Texas Recovery Center, contact a treatment specialist today at 844.230.5931.